Jump to content

Warning: Scopolamine And Pots


britishangel6
 Share

Recommended Posts

I want everyone to be aware but please do NOT make changes or decisions without speaking with your prescribing physician.

I was prescribed scopolamine patch as an adjunct for morning sickness. I asked about risks, read the pamplet CVS provided, ect. It was as needed so when my nausea and vomiting improved I removed the patch. Well, long story short, this medication can cause withdrawal symptoms! (Usually when using more than 3 days from what I've read but I with dysautonomia we could be more sensitive?) My physicians weren't even aware! I will be contacting CVS regarding the lack of the warning and requesting a physician pamplet so I can provide it to my physician!

http://www.transdermscop.com/prescribing-information.htmhttp://www.transdermscop.com/prescribing-information.htm

When I experienced symptoms I looked online and found the reference from the drug manufacturer (as well as many forums reporting/discussing withdrawal).

I experienced hypotension (80's/40's while laying with legs raised), dizziness, nausea, vomiting, headache, and brain fog. It does not occur immediately and lasts for about a week although by day 4-5 I was significantly improved from the worst of it.

This is most often given for nausea prevention pre-op and motion sickness.

Link to comment
Share on other sites

Scopolamine is an anticholinergic drug - a class which in general is rough for those with POTS. I believe it blocks the parasympathetic response in order to ease the nausea... great for healthy folks, but bad if you already have an exaggerated sympathetic response.

I experimented with it last fall for really bad motion sickness. I knew it was a bad idea but was desperate at the time. Within 1 hour of having the patch on I was slurring my words like I was drunk, couldn't think straight, etc. it took about 3-4 hours to recover.

Do you have a really good autonomic specialist who would be willing to let you run things like this by him/her before you take new meds? I find the drug store pamphlets are generally useless for us since our "issues" are unusual. We really do have to advocate for ourselves in the end, which is sad as most of us don't have the knowledge to do that on our own.

Have you tried ginger for the nausea? I find ginger chews and really strong ginger tea to be lifesavers for me... and most importantly side effect-free!! The brand of ginger chews is Ginger People. And Yogi tea is fab.

Link to comment
Share on other sites

Good to know! I have been lucky in that dramamine and goldfish help with my nausea, but I appreciate the heads up... ugh, that sounds terrible.

(more and more these days I find I want to know how a medication works so I can figure out if my body will react poorly to it based on prior experience - e.g. I tend to avoid things that cause norepinephrine reuptake inhibition in the brain, since they tend to cause unfortunate side effects with my particular brain and body chemistry)

Link to comment
Share on other sites

Once I went to Vandy as a research patient and was told I don't need neuro so I don't have one. The docs claimed to be familiar with POTS... I am able to contact Vandy to run things by their neuro though. I did let them knno but they didn't mention that they were aware of it. Once I looked into it further, too late, I understand, at least vaguely, that it's probably not the best drug class for POTS patient. Thanks everyone.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...